Oklahoma, 2018

Damaging Winds in Oklahoma, May 29 to 30, 2018

May 29 to 30, 2018 · NWS TSA · 7 events in 3 counties and zones

Severe thunderstorms developed over western Kansas and Oklahoma during the afternoon of the 29th. These storms moved east into eastern Oklahoma during the late evening hours of the 29th and early morning hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over western Kansas and Oklahoma during the afternoon of the 29th. These storms moved east into eastern Oklahoma during the late evening hours of the 29th and early morning hours of the 30th. The thunderstorms had evolved into a line by the time they reached eastern Oklahoma and produced locally damaging wind gusts across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 11:01 PM CST, 49 minutes earlier.

Area forecast discussion, May 29, 11:01 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1201 AM CDT Wed May 30 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms are expected to affect most area
TAF sites late Tonight into Wednesday morning with IFR
to MVFR conditions possible within the thunderstorm areas.
Otherwise, VFR conditions are expected.

&&

.PREV DISCUSSION... /Issued 935 PM CDT Tue May 29 2018/

..UPDATE...

DISCUSSION...
Storms across western and northwestern OK have remained
mostly discrete so far this evening, although some upscale
growth has been noted over the past 1-2 hours. Increasing
low-level jet/Corfidi vectors suggest a continued southeast
movement through the night, with a limited wind/hail threat
across parts of eastern OK at least for a few more hours.
0-6km shear drops off significantly east of Highway 75, so
expect a general weakening trend as storms move farther into
eastern OK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, May 29, 3:51 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 PM CDT Tue May 29 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 PM CDT Tue May 29 2018

...Severe Storms Possible Tonight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Western Osage and Pawnee counties in northeast Oklahoma.
	ONSET...After 10 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...After 10 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 10 PM.

DISCUSSION...
Ongoing thunderstorms across western Kansas and northwest Oklahoma will
develop into a thunderstorm complex this evening. This activity
will move east and southeast, moving into parts of eastern Oklahoma
after 10 pm. There will be a risk of severe weather, mainly in the
form of damaging winds tonight, mainly across northeast Oklahoma. A
very limited potential for a brief, isolated tornado will also exist
across parts of Osage and Pawnee counties before storms begin weakening
as they move further into northeast Oklahoma. The stronger storms will
be capable of producing locally heavy rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY and Saturday...Dangerous Heat Potential.
SUNDAY and MONDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms may be ongoing Wednesday morning across northwest
Arkansas and parts of eastern Oklahoma. The severe weather
threat will have diminished by then. Another complex of
thunderstorms may impact parts of northeast Oklahoma and northwest
Arkansas late Wednesday night into early Thursday morning, but
the severe weather potential appears less during this time.

Dry and hot weather will prevail for late week into the weekend
with afternoon heat index values of 100 to 105 degrees common. A
cold front will bring some relief from the heat by Sunday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 29, 10:17 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1117 PM CDT TUE MAY 29 2018

OKZ054>056-300500-
Osage OK-Nowata OK-Washington OK-
1117 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...WASHINGTON
AND NOWATA COUNTIES UNTIL MIDNIGHT CDT...

At 1117 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Elgin to 4 miles southeast of
Okesa. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Nowata...
Pawhuska...                       Dewey...
South Coffeyville...              Copan...
Ochelata...                       Delaware...
Lenapah...                        Wann...
New Alluwe...                     Elgin...
Bigheart...                       Bartlesville Municipal Airport...
Hulah...                          Sunset Lake...
Osage Hills State Park...         Watova...
Okesa...                          Wah Sha She State Park...

A severe thunderstorm watch remains in effect until 400 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9541 3694 9541 3694 9543 3661 9543
      3657 9634 3699 9637 3700 9633
TIME...MOT...LOC 0417Z 264DEG 37KT 3699 9625 3666 9610
Special weather statement, May 29, 10:56 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1156 PM CDT TUE MAY 29 2018

OKZ059-064-300545-
Pawnee OK-Creek OK-
1156 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CREEK AND
SOUTHEASTERN PAWNEE COUNTIES UNTIL 1245 AM CDT...

At 1156 PM CDT, a strong thunderstorm was located 5 miles northeast
of Ripley, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Mannford...                       Drumright...
Oilton...                         Jennings...
Westport...                       Hallett...
Terlton...                        Maramec...
Silver City...

This includes Interstate 44 near mile marker 198.

A severe thunderstorm watch remains in effect until 400 AM CDT for
northeastern Oklahoma.

LAT...LON 3630 9644 3628 9642 3627 9639 3623 9634
      3623 9630 3590 9630 3595 9662 3616 9662
      3616 9682 3623 9682
TIME...MOT...LOC 0456Z 265DEG 25KT 3609 9685
Special weather statement, May 29, 11:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1202 AM CDT WED MAY 30 2018

OKZ055>057-061-062-300545-
Craig OK-Rogers OK-Nowata OK-Washington OK-Mayes OK-
1202 AM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG...NORTHERN
ROGERS...NORTHWESTERN MAYES...WASHINGTON AND SOUTHERN NOWATA COUNTIES
UNTIL 1245 AM CDT...

At 1202 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Dewey to 2 miles northwest of
Skiatook. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          Chelsea...
Oologah...                        Ramona...
Ochelata...                       Delaware...
Foyil...                          Talala...
Vera...                           New Alluwe...
Watova...                         White Oak...
Centrailia...                     Bushyhead...
Centralia...

This includes Interstate 44 between mile markers 263 and 270.

LAT...LON 3688 9514 3641 9533 3643 9600 3666 9600
      3679 9597
TIME...MOT...LOC 0502Z 266DEG 37KT 3675 9585 3640 9602
Special weather statement, May 29, 11:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1212 AM CDT WED MAY 30 2018

OKZ054-059-300615-
Osage OK-Pawnee OK-
1212 AM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND PAWNEE
COUNTIES UNTIL 115 AM CDT...

At 1212 AM CDT, strong thunderstorms were located along a line
extending from 6 miles east of Marland to 4 miles northeast of Sooner
Lake to 2 miles northwest of Morrison. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Pawnee...                         Cleveland...
Fairfax...                        Ralston...
Blackburn...                      Skedee...
Sooner Lake...

A severe thunderstorm watch remains in effect until 400 AM CDT for
northeastern Oklahoma.

LAT...LON 3663 9650 3630 9645 3623 9682 3625 9682
      3625 9688 3626 9693 3633 9693 3634 9703
      3651 9703 3651 9701 3653 9698 3655 9690
      3658 9689 3660 9692 3658 9698 3659 9705
      3660 9704 3668 9706
TIME...MOT...LOC 0512Z 290DEG 24KT 3660 9704 3648 9699 3633 9703
Special weather statement, May 29, 11:26 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1226 AM CDT WED MAY 30 2018

OKZ054-060-061-064-066-067-070-300630-
Tulsa OK-Muskogee OK-Okmulgee OK-Osage OK-Rogers OK-Wagoner OK-
Creek OK-
1226 AM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...WESTERN WAGONER...
NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND TULSA COUNTIES UNTIL
130 AM CDT...

At 1226 AM CDT, strong thunderstorms were located along a line
extending from near Mannford to 5 miles north of Bristow. Movement
was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Catoosa...                        Verdigris...
Haskell...                        Kiefer...
Mounds...                         Kellyville...
Jenks Riverside Airport...        Stonebluff...
Keystone State Park...            Tulsa International Airport...
Tiawah...                         Oneta...

This includes Interstate 44 between mile markers 198 and 245.

A severe thunderstorm watch remains in effect until 400 AM CDT for
northeastern Oklahoma.

LAT...LON 3616 9629 3616 9627 3617 9627 3620 9624
      3621 9624 3622 9625 3627 9555 3578 9563
      3586 9631
TIME...MOT...LOC 0526Z 270DEG 41KT 3615 9633 3591 9636
Special weather statement, May 29, 11:29 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1229 AM CDT WED MAY 30 2018

OKZ056>058-061>063-300615-
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-Mayes OK-
1229 AM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHEASTERN ROGERS...
NORTHERN DELAWARE...OTTAWA...NORTHERN MAYES AND SOUTHEASTERN NOWATA
COUNTIES UNTIL 115 AM CDT...

At 1229 AM CDT, strong thunderstorms were located along a line
extending from 3 miles southeast of Chetopa to 5 miles southeast of
Oologah. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Jay...
Grove...                          Commerce...
Chelsea...                        Fairland...
Afton...                          Quapaw...
Langley...                        Adair...
Welch...                          Bernice...
Ketchum...                        Spavinaw...
Foyil...                          Bluejacket...
Wyandotte...                      Disney...

This includes Interstate 44 between mile markers 261 and 324.

LAT...LON 3700 9462 3654 9462 3638 9476 3639 9570
      3700 9521
TIME...MOT...LOC 0529Z 264DEG 44KT 3699 9504 3640 9562

The radar

The Tulsa radar (KINX), 53 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Creek

When
May 29, 11:50 PM CST
Where
Creek County, 0.74 mi W of Sapulpa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.998, -96.113

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
May 30, 12:00 AM CST
Where
Tulsa County, 0.59 mi NW of Glenpool
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.955, -96.008

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Tulsa

When
May 30, 12:10 AM CST
Where
Tulsa County, 0.69 mi S of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.040, -95.780

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
May 30, 12:15 AM CST
Where
Tulsa County, 4 mi ENE of Bixby
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.972, -95.814

Strong thunderstorm wind snapped large tree limbs, and blew a trampoline over a privacy fence.

Thunderstorm Wind, Muskogee

When
May 30, 12:21 AM CST
Where
Muskogee County, 0.24 mi W of Haskell
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.820, -95.674

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Muskogee

When
May 30, 12:23 AM CST
Where
Muskogee County, 0.24 mi W of Haskell
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.820, -95.674

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Muskogee

When
May 30, 12:30 AM CST
Where
Muskogee County, 0.55 mi ESE of Jamesville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.748, -95.641

The Oklahoma Mesonet station near Haskell measured 60 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757229, 757230, 757231, 757232, 757234, 757235, 757237.